What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 20, 3:21 PM PST, 54 minutes earlier.
Area forecast discussion, May 20, 3:21 PM PST, 54 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
421 PM PDT Sat May 20 2023
..Updated Aviation Discussion...
.AVIATION...00z TAFs...Thunderstorms have started to form across
parts of our forecast area, and are expected to spread northward as
we approach nightfall. The isolated nature of these storm cells
hinder confidence as to when exactly each site will be impacted, but
currently gauging about a 50% chance that BDN/RDM sees tsra, 40% for
PDT/ALW, 30% for YKM/PSC, and marginal for DLS. Storm threat will
wane overnight, likely by 10z, leaving VFR conditions heading into
Sunday. Winds will then become a concern, with W/NW winds gusting up
to 35 mph possible at some sites Sunday afternoon. Evans/74
&&
.PREV DISCUSSION... /issued 223 PM PDT Sat May 20 2023/
SHORT TERM...Tonight through Monday night...Convection is
increasing as of 1 PM PDT this afternoon, with a weak thunderstorm
over southern Wallowa County, southern Grant County and along the
WA Cascade east slopes. Convection has begun a bit later than
expected. However, conditions are still favorable for
thunderstorms, and SPC has a MARGINAL RISK for severe
thunderstorms over most of the forecast area today. On Sunday
(day 2), SPC now also has a SLIGHT RISK of severe thunderstorms
over the eastern two thirds of Wallowa County, far southeast Union
County, and far southeast Grant County. This is an increase from
the previous day 2 Convective Outlook by the SPC. The rest of the
eastern two thirds of the forecast area on Sunday has a MARGINAL
RISK of severe thunderstorms. Thunderstorm chances on Sunday will
be further east than today due to an expected upper trough and
cold front that is expected to move into the region from west to
east with drier and more stable air.
This afternoon, stability parameters are still favorable for
thunderstorms with MUCAPE values as high as 2000-3000 J/kg over
some areas, LI values as low as -6 degrees C, Precipitable Water
(PWAT) values around an inch in most places (some locations a bit
more than an inch), and increasing shear to 30-40 kts (especially
along the Cascades). There is high buoyancy in the hail growth
layer on some of the NAM12 forecast soundings. The latest HREF
Paintball tool is still showing the greatest concentration of
storms to be over central OR, but it has increased over the NE
mountains with the latest run of the HREF model. The NBM 4.1 is
showing thunderstorm probabilities between 30-40 percent over
central OR to the Ochoco-John Day Highlands, and another bull's
eye of higher probabilities (20-30 percent) over Yakima and
Kittitas Counties east of the WA Cascades. These probabilities
seem to be too low, and believe the chances will be higher than
what the NBM 4.1 is showing for this afternoon and evening. These
probabilities are also lower than what the previous run of the NBM
4.1 was showing this morning (50-60 percent). However, the
locations with the highest probabilities for thunderstorms are
close to where the HREF Paintball tool is showing. Any severe
thunderstorms could produce large hail of an inch or more in
diameter and winds greater than 58 mph. However, winds could be
higher than that. The best time period of thunderstorm development
this afternoon and evening will be from 00Z to 06Z (5PM to 11 PM
PDT) this evening.
Today will be the hottest day of this stretch of heat, with high
temperatures expected to be in the mid 80s to mid 90s, with a low
to moderate chance (30-50 percent) of 100+ temperatures in the
Tri-Cities and Hanford areas. The smoke that was over the forecast
area has decreased today from the last few days. As such solar
heating will be higher than if there was still a higher
concentration of smoke over the CWA. High temperatures in the
mountains will be from the mid 70s to mid lower 80s. However, some
of the valleys in the mountainous terrain could have temperatures
as high as the lower to mid 90s (such as the John Day River
basin).
On Sunday, the aforementioned upper trough with a cold front will
move into the forecast area beginning early in the morning from
west to east. The greatest thunderstorm probabilities will be
shifted eastward as a result, and will be mainly from the Blue
Mountains/Ochoco-John Day Highlands eastward and southward. Over
western areas of the CWA, drier and more stable air will be
filtering through the Cascade gaps and the eastern Columbia River
Gorge. Winds are expected to increase due to west to east
pressure gradients increasing beginning this evening. Wind speeds
may approach advisory criteria speeds in localized areas on Sunday
and Monday (mainly locally over the ridge tops of the lower
elevations. Wind speeds are expected to increase to 20 to 30 mph
with possible gusts of 35 to 45 mph. The NBM 4.1 does not show
winds exceeding advisory criteria. These winds will persist
through Monday, and then will decrease Monday night. Conditions
on Monday will be dry and stable with much cooler temperatures,
with only a few showers possible over the WA Cascades.
High temperatures on Sunday will be about 10-15 degrees cooler
than today, with highs in the mid 70s to mid 80s over the lower
elevations, and mid 60s to lower 70s over the mountains.
Temperatures will then cool about another 5-10 degrees on Monday,
with highs to be in the upper 60s to mid 70s in the lower
elevations, and mostly mid 50s to mid 60s in the mountains.
Overnight lows tonight will be quite mild...in the 60s in the
lower elevations, and 50s in the mountains. Low temperatures
tonight in the lower elevations will not provide much relief from
today's heat. Overnight lows Sunday night will be about 10-15
degrees cooler than tonight. 88
LONG TERM...Tuesday through Saturday...Models have grounded
themselves in a bit more consistency for the coming work week,
however discrepancies continue to arise toward the latter half of
the period. Ensembles and deterministic guidance are largely in
accord through around Thursday depicting a low overhead for the
midweek. The NW origins of this system from the Gulf of Alaska will
help drive a more cool and dry NW flow that may spawn marginal
chances for orographic showers across our mountain crests, however
guidance seems very lackluster on really any kind of QPF until the
later half of the period. We should see largely seasonable
temperatures, maybe slightly below in some areas, with this cooler
and drier air mass overhead, recovering from the unusually hot
temperatures we've experienced so far through mid-May.
Overall forecast confidence is on the lower end (<40%) Thursday and
beyond due to the arising discrepancies across the ensembles.
General consensus seems to lean towards a continued trough-y
pattern, which would suggest chances for showers and thunderstorms,
especially for our eastern mountains, but models don't really seem
to tap into any kind of precip until next weekend, towards the days
7 and 8 periods where forecast confidence is even more lacking. Both
the deterministic GFS and ECMWF hint at another organized low moving
toward the Pacific coast by around Friday, with sufficient SW flow
ahead of it to drive shower and thunderstorm activity, however
ensemble clustering suggests that this feature is not so apparent
across guidance, especially within the EPS and Canadian. NBM broadly
advertises a slight chance of showers/storms for the eastern
mountains during the afternoon hours of Thursday onward, increasing
heading into the weekend, so will leave that in the forecast package
for now. Will continue, however, to note that forecast confidence is
low given the discrepancies within ensemble guidance.
The overall trough-y pattern should keep temperatures roughly
seasonal throughout the duration of the period. Higher confidence in
this (60-70%) as the vast majority of ensemble members are free of
any synoptic feature that would allow for extensive warming for the
Interior Northwest. Thus far looks to be relatively quiet for the
midweek, with perhaps more active weather slated for the weekend
depending on how models evolve over the coming days. Evans/74
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 61 79 47 68 / 30 20 10 0
ALW 64 81 50 72 / 30 20 10 0
PSC 65 86 52 76 / 20 20 10 0
YKM 59 83 46 72 / 40 10 0 0
HRI 63 83 49 72 / 30 20 10 0
ELN 58 75 47 66 / 30 0 0 0
RDM 54 73 39 67 / 30 10 0 0
LGD 58 78 44 65 / 30 50 30 0
GCD 56 78 42 67 / 40 40 20 0
DLS 58 75 50 68 / 20 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&
SHORT TERM...88
LONG TERM....74
AVIATION...74
In the hours before
Special weather statement, May 20, 3:13 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pendleton OR
413 PM PDT Sat May 20 2023
ORZ506-202345-
Ochoco-John Day Highlands OR-
413 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of southwestern Grant
County through 445 PM PDT...
At 413 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Izee, or 30 miles southwest of John Day. This
storm was nearly stationary.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Izee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4412 11960 4429 11954 4422 11913 4397 11931
TIME...MOT...LOC 2313Z 283DEG 4KT 4419 11947
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
RSC
Special weather statement, May 20, 3:43 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Pendleton OR
443 PM PDT Sat May 20 2023
WAZ523-210015-
Lower Slopes of the Eastern Washington Cascades Crest WA-
443 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central Yakima
County through 515 PM PDT...
At 442 PM PDT, Doppler radar was tracking a strong thunderstorm near
Rimrock, or 23 miles west of Yakima. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Yakima
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4658 12120 4672 12104 4664 12077 4642 12101
TIME...MOT...LOC 2342Z 307DEG 3KT 4661 12104
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RSCSpecial weather statement, May 20, 3:46 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
446 PM PDT Sat May 20 2023
ORZ503-505-210015-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
446 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central Grant
County through 515 PM PDT...
At 446 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fox, or 21 miles northwest of John Day, moving west at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of west central Grant
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4467 11914 4450 11922 4456 11962 4481 11950
TIME...MOT...LOC 2346Z 110DEG 7KT 4462 11928
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RSC
Special weather statement, May 20, 3:56 PM PST, 19 minutes before
Special Weather Statement
National Weather Service Pendleton OR
456 PM PDT Sat May 20 2023
ORZ506-210030-
Ochoco-John Day Highlands OR-
456 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of south central Grant
County through 530 PM PDT...
At 455 PM PDT, Doppler radar was tracking a strong thunderstorm over
Seneca, or 19 miles south of John Day, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seneca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4404 11894 4410 11932 4432 11919 4418 11881
TIME...MOT...LOC 2355Z 201DEG 13KT 4414 11901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MCSpecial weather statement, May 20, 3:58 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Pendleton OR
458 PM PDT Sat May 20 2023
ORZ509-511-210030-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
458 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central
Deschutes County through 530 PM PDT...
At 458 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bend, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bend and Deschutes River Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4388 12132 4392 12157 4415 12153 4412 12119
TIME...MOT...LOC 2358Z 182DEG 10KT 4405 12137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MCSpecial weather statement, May 20, 4:00 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Pendleton OR
500 PM PDT Sat May 20 2023
ORZ506-210030-
Ochoco-John Day Highlands OR-
500 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of central Crook County
through 530 PM PDT...
At 500 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Paulina, or 37 miles southeast of Prineville,
moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paulina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4380 12019 4394 12057 4425 12044 4412 11986
TIME...MOT...LOC 0000Z 214DEG 19KT 4399 12023
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MC